MAUDE Adverse Event Report: ZIMMER GMBH WAGNER SL REVISION STEM 14/225; WAGNER SL REVISION STEM LATERAL

ZIMMER GMBH WAGNER SL REVISION STEM 14/225; WAGNER SL REVISION STEM LATERAL
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); No Information (3190)
Date of Event 01/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.User report was received and will be reviewed as part of ongoing investigation.Device history record (dhr) was reviewed and no discrepancies were found.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that a prosthesis shaft broke.Attempts to obtain additional information have been made; however, no more is available up to now.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of initial medwatch.New information received: x-rays pre- and post revision surgery.Statement that the implants aren't available for investigation.No pieces of the broken device were left in the patient.The primary operation was in 2008.Patient info.Investigation of this incident is currently ongoing, a follow up report will be submitted when additional information becomes available.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that a patient was implanted with wagner sl revision stem (b)(6) in the year 2008 (exact date is unknown).Subsequently, the patient went to revision surgery due to stem fracture.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Dhr-review: ref#: (b)(4); lot#: 2422442.Yield: 20, delivered: 20.The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Work order#: (b)(4); lot#: b85001338 (pre-processing of ref#: (b)(4), lot#: 2422442).Yield: 294, delivered: 293, scrapped: 1, reason for scrapping: adjustment part.The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: fracture.Event description: it was reported that in a female patient 56-years of age a wagner sl revision stem fractured on (b)(6) 2019.The primary implantation was in 2008 and the revision due to stem fracture was performed on (b)(6) 2019 after approx.11 years in-vivo.Review of received data: in total 5 x-rays were received.Bfarm user report 00525/19.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation this device is intended for treatment.Compatibility: compatibility check could not be performed as only the wagner sl revision stem had been reported.Surgical technique: contraindications: severe atrophy of the femoral diaphysis which rules out reliable fixation of the revision prosthesis.Postoperative treatment: the wagner sl revision stem, firmly anchored in stable bone, permits immediate full weight bearing.With extensive reconstruction of the acetabulum, the surgeon must decide how soon the patient may bear full weight on the leg.In general, it will be possible to mobilize the patient on the first or second postoperative day.Until the incision has healed and neuromuscular coordination has been regained, the use of crutches is advisable.In the case of very complex reconstructions and poor bone condition, the surgeon must establish an individual aftercare program.Dhr review: the raw material documentation showed a deviation in the raw material microstructure.The deviation was assessed in memo based on this memo the material batch was granted concession, as no effect on the fatigue strength of the material was identified.Further, there is no heat treatment documented in the dhr of this batch.Root cause analysis: root cause determination using mw: implant breakage due to insufficient fatigue strength.Not possible, as according to material compatibility specification the material has been tested.Further, a systematic issue with material properties would have been detected as part of the issue evaluation assessment.Implant breakage due to notching due to laser markings on stems in high stressed areas.Not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment.Implant breakage due to design specification not met.Possible, as the material certificate showed that the material batch was granted concession.Implant breakage due to design specification not met.Possible, as the material certificate showed that the material batch was granted concession.Implant breakage, bone fracture due to wrong planning template used / misinterpretation of the x-ray templates regarding center of rotation/leg length/offset.Possible, as based on the received x-rays this cannot be exlcuded.Implant breakage due to incorrect reaming direction.Possible, as no surgical note is available this cause cannot be excluded.Implant breakage / dislocation due to use wrong trials for trial reduction / antetorsion of proximal part not assessed.Possible, as no surgical note is available this cause cannot be excluded.Further, the x-rays show one plane only.Damage of device / implant breakage due to wrong handling of device in or e.G due to missing / unclear information.Possible, as no surgical note is available this cause cannot be excluded.Implant breakage / dislocation due to wrong position of the stem implant.Possible, as no surgical note is available this cause cannot be excluded.Further, the x-rays show one plane only.Implant breakage due to usage of a wet and / or unclean taper / head.Possible, as neither the surgical notes nor the retrievals are available this cause cannot be excluded.Implant breakage due to off label use / wrong combination of components used /combination with competitor products.Possible, as only the wagner sl revision stem was reported, the compatibility of the tha could not be reviewed.Implant breakage due to insufficient description of surgical process leads to intraoperative errors or misuse of implant outside of its scope (e.G.Selection of heavy patients and/ or insufficient proximal bone support).Possible, as the patient has a bmi of 38.1, which is classified as adipositas.Implant breakage due to inappropriate advice by surgeon to inform patient on activities and limits.Possible, as no information about the rehabilitation protocol nor the compliance of the patient to the protocol is given.Conclusion summary: it was reported that in a female patient 56-years of age a wagner sl revision stem fractured on (b)(6) 2019.The primary implantation was in 2008 after resection of a leiomyosarcoma (tumor) in the area of the trochanter major on the right.The revision surgery due to stem fracture was performed on (b)(6) 2019 after approx.11 years in-vivo.The x-ray review of x-rays dated (b)(6) 2019, 11 years after cementless implantation of the wagner revision stem with screw cup shows radiologically recognizable breakage of the stem in the metaphyseal-diaphyseal transitional area at the level of the osseous horizontal resection line at the level of the lesser trochanter.No bony structures visible in the area of the proximal, broken stem component.The implanted screw cup inclination angle was assessed as 26°.According to the patient data and anamnesis, the patient has a bmi of 38 which classifies as obesity class ii.Further comorbidities stated are leiomyosarcoma (tumor) in the area of the trochanter major, arterial hypertonus, peripheral artery occlusive disease (pavk) and two stents.The dhr review showed a concession on the raw material of this wagner sl revision stem.The consession regarding deviation in material microstructure was investigated and documented.According to the research findings the fatigue strength is not reduced, due to which a concession was granted.Further, the device history review did not identify any additional similar case for this device.The device itself was not returned for investigation, therefore, a device investigation could not be performed leaving the condition of the device unknown.Further, as only device identification of the wagner sl revision stem was reported the overall compatibility including all implanted devices could not be reviewed.In conclusion, the missing bony support in the area of the proximal stem component as well as the flat cup inclination angle may have contributed to the breakage of the stem in combination with patient factors such as weight and other medical comorbidities.Nevertheless, a unique root cause could not be assessed.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
WAGNER SL REVISION STEM 14/225
Common Device Name
WAGNER SL REVISION STEM LATERAL
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8314082
Report Number0009613350-2019-00045
Device Sequence Number13865499
Product Code LZO
UDI-Device Identifier00889024485181
UDI-Public00889024485181
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K043356
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2012
Device Model NumberN/A
Device Catalogue Number01.00102.214
Device Lot Number2422442
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/14/2019
Supplement Date Received by Manufacturer02/05/2019
06/27/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date02/14/2019
06/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight114